Iowa, 2012

Hail and Damaging Wind in Iowa, June 3, 2012

June 3, 2012 · NWS DMX · 4 events in 3 counties and zones

A weak low pressure moved into northwest Iowa during the late afternoon and evening hours of the 3rd. A warm front lifted north into northern Iowa by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak low pressure moved into northwest Iowa during the late afternoon and evening hours of the 3rd. A warm front lifted north into northern Iowa by late afternoon. The parameters were relatively weak for severe thunderstorm formation however. Precipitable water values were around 1.2 inches with surface dewpoint readings around 60 degrees. The atmosphere became unstable with high temperatures reaching the mid 80s to low 90s over northwest Iowa. CAPE was fairly low, around 500 J/kg, though low level lapse rates were around 8 C. There was a fair amount of shear available, 45 to 50 kts. Downdraft CAPE was around 900 J/kg. The freezing level was 13,500 feet with around 500 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. Thunderstorms formed over northwest Iowa during the early evening hours. They developed very rapidly and produced sub-severe hail and brief heavy rainfall. Nickel size hail fell southeast of Bancroft in Kossuth County and west of Kanawha in Hancock County. The storms became pulse severe later with one of them dropping quarter size hail in the southeast corner of Kossuth County. Another thunderstorm pulsed up over Webster County and produced a possible downburst wind gust of 70 MPH east of Fort Dodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 6:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 3, 6:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT SUN JUN 3 2012

.UPDATED 04/00Z AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT/
FIRST AREA OF WARM AIR ADVECTION NOW HEADING EAST INTO NORTHEAST IA
AND AFTER THAT THERE SHOULD BE A 3 T0 5 HOUR PERIOD OF DRY
CONDITIONS PRIOR TO THE NEXT ROUND OF WARM AIR ADVECTION RETURNING
TO THE AREA LATER TONIGHT. THE GFS SEEMS TO BE OVERDONE WITH PRECIP
EARLY IN THE EVENING AND WILL BE LEANING TOWARD THE NAM SOLUTION
WHICH SUGGESTS ANOTHER AREA OF SCT THUNDER WILL DEVELOP AFT 03Z
NORTH AND MOVE OFF TO THE EAST SOUTHEAST WITH TIME AS SUGGEST BY
CORFIDI VECTORS AND MID LEVEL FLOW ALOFT. SLIGHT CONCERN IT COULD
DEVELOP SOONER WITH ONGOING MOISTURE CONVERGENCE ACROSS THE NORTH
THIS AFTERNOON...BUT FORCING REMAINS WEAK AND INSTABILITY LOWER THAN
NEEDED FOR NOW. WITH THE RETURN OF MOISTURE...DEW POINTS HAVE RISEN
TO THE MID TO UPPER 50S OVER THE WEST AND THIS TREND SHOULD CONTINUE
TONIGHT. OVERNIGHT LOWS WILL REMAIN IN THE LOWER 60S NORTH TO THE
MID 60S SOUTH. WINDS WILL ALSO REMAIN LIGHT OUT OF THE SOUTH EARLY
BUT ARE EXPECTED TO BECOME LIGHT AND VARIABLE TOWARD SUNRISE. HAVE
ADDED HAZE OR LIGHT FOG ACROSS THE AREA FOR THE EARLY MORNING.

.LONG TERM.../MONDAY THROUGH SUNDAY/
IN THE NEAR TERM...AT 12Z MONDAY...MODELS ARE IN GOOD AGREEMENT WITH
THE MASS FIELDS.  AN UPPER TROUGH OF LOW PRESSURE WILL BE JUST OFF
SHORE IN THE EASTERN PACIFIC WITH AN UPPER RIDGE DOWNSTREAM CENTERED
OVER THE WESTERN PLAINS.  AT THE SURFACE...THERE SHOULD BE A WEAK
AREA OF LOW PRESSURE OVER NORTHERN MISSOURI OR SOUTHERN IOWA WITH AN
INVERTED TROUGH EXTENDING NORTH INTO CENTRAL IOWA.  THE INVERTED
TROUGH AND LOW SLOWLY DRIFT SOUTHEAST DURING THE DAY. THE UPPER
RIDGE WILL BE BUILDING NORTH TO THE WEST AND THE UPPER FLOW OVER
CENTRAL IOWA SHOULD BE BECOMING INCREASINGLY NORTHERLY. THIS SHOULD
PUSH THE SURFACE FEATURES ALONG. HOWEVER...EXPECT THE SURFACE
FEATURES TO WEAKEN WITH TIME SINCE THERE IS LITTLE DYNAMIC SUPPORT
GIVEN THE UPPER PATTERN. THE 12Z NAM IS BULLISH WITH IT/S SURFACE
BASED CAPE MONDAY AFTERNOON IN VICINITY OF THE TROUGH. THE GFS IS
LESS AGGRESSIVE WITH THE CAPE.  WITH A BOUNDARY OVER THE AREA AND
INSTABILITY...WILL FORECAST SMALL THUNDERSTORM CHANCES ON MONDAY.

HIGH AMPLITUDE UPPER RIDGE WILL REMAIN CENTERED ACROSS THE PLAINS
TUESDAY THROUGH THURSDAY BEFORE FLATTENING TOWARDS THE WEEKEND.
SURFACE HIGH BUILDING SOUTH ACROSS THE WESTERN GREAT LAKES WILL KEEP
THE LOW-LEVEL WINDS SOUTHEAST ACROSS CENTRAL IOWA.  THE SENSIBLE
WEATHER SHOULD BE MAINLY DRY WITH COMFORTABLE TEMPERATURES DURING
THE TUESDAY THROUGH THURSDAY TIMEFRAME.  THERE IS AN OUTSIDE CHANCE
OF AFTERNOON THUNDERSTORMS IN THIS PATTERN BUT THE LACK OF A
SPECIFIC TRIGGER AND MODEST FORECAST INSTABILITY PRECLUDE MENTIONING
IT IN THE FORECAST.

IN THE PERIOD FRIDAY THROUGH SUNDAY...OVERALL...THE MODELS ARE
CONSISTENT IN LOWERING THE AMPLITUDE OF THE UPPER RIDGE OVER THE
NORTHERN PLAINS AS SHORTWAVES FLATTEN THE RIDGE. MEANWHILE...THE
UPPER RIDGE BUILDS EAST ACROSS INTO THE LOWER AND MID MISSISSIPPI
VALLEY. BY SUNDAY...THE 12Z ECMWF AND THE GFS ENSEMBLE MEAN BUILDS
THE RIDGE NORTH INTO THE GREAT LAKES WITH A BROAD TROUGH OVER THE
PACIFIC NORTHWEST AND SOUTHWEST UPPER FLOW OVER THE NORTHERN
PLAINS.  THIS WILL RESULT IN WARMER TEMPERATURES ACROSS CENTRAL IOWA
THIS WEEKEND AS 850 MB TEMPERATURES WARM IN SOUTHWESTERLY FLOW. THE
BEST CHANCE OF THUNDERSTORMS APPEARS TO BE NORTHWEST OF CENTRAL
IOWA.  THE 12Z GFS WAS MORE AGGRESSIVE WITH A SHORTWAVE TROUGH
MOVING NORTHEAST ACROSS THE NORTHERN PLAINS LATE IN WEEK. IN
TURN...THE RIDGE WAS FLATTENED QUICKLY AND IT WOULD PLACE NORTHERN
IOWA CLOSER TO THE SURFACE BOUNDARY ON THE SOUTH EDGE OF THE
WESTERLIES.  THE GFS ENSEMBLE AND THE NEW 12Z ECMWF WERE LESS
AGGRESSIVE KEEPING HEIGHTS HIGHER OVER IOWA AND THE SURFACE BOUNDARY
NORTH. WILL HAVE SMALL POPS IN THE FORECAST AT THE END OF THE WEEK
AND INTO THE WEEKEND MAINLY IN NORTHERN IOWA TO ACCOUNT FOR THIS.

&&

.AVIATION...04/00Z
A WARM FRONT WILL CONTINUE TO SLOWLY LIFT ACROSS THE AREA TONIGHT.
SCATTERED STORMS WILL DEVELOP ALONG THIS BOUNDARY AND SATELLITE
ALREADY SHOWING A LINE OF CUMULUS DEVELOPING.  FURTHER DEVELOPMENT
WILL OCCUR LATER THIS EVENING/OVERNIGHT AS WINDS INCREASE ACROSS THE
BOUNDARY AND INSTABILITY REMAINS OVER THE AREA.  VFR CIGS GENERALLY
EXPECTED THOUGH WE MAY SEE ISOLD MVFR IN STORMS.  SFC FLOW WL BE
SOUTHERLY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...JOHNSON
AVIATION...FAB
Hazardous weather outlook, Jun 3, 2:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT SUN JUN 3 2012

IAZ004-042000-
EMMET-
300 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND
MOVE EAST SOUTHEAST THROUGH THE AREA THIS EVENING AND TONIGHT. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS.

A FLOOD WARNING IS IN EFFECT FOR THE WEST FORK DES MOINES RIVER
NEAR ESTHERVILLE. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR A FEW THUNDERSTORMS LATE FRIDAY INTO
SATURDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING OR TONIGHT.

IAZ005>007-015>017-023>028-035>039-048>050-061-062-075-042000-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-
300 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND
MOVE EAST SOUTHEAST THROUGH THE AREA THIS EVENING AND TONIGHT. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR A FEW THUNDERSTORMS LATE FRIDAY INTO
SATURDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING OR TONIGHT.

IAZ033-034-044>047-057>060-070>074-081>086-092>097-042000-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
300 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR A FEW THUNDERSTORMS LATE FRIDAY INTO
SATURDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING OR TONIGHT.

REV

In the hours before

Special weather statement, Jun 3, 6:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT SUN JUN 3 2012

IAZ005-040100-
KOSSUTH-
738 PM CDT SUN JUN 3 2012

...THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS ARE
QUICKLY DEVELOPING...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING EAST AT 20
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TITONKA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA

The radar

The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kossuth

When
June 3, 7:00 PM CST
Where
Kossuth County, 4 mi SE of Bancroft
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.239, -94.164

Hail, Kossuth

When
June 3, 8:24 PM CST
Where
Kossuth County, 1.67 mi ESE of Hanna
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.940, -93.990

Mostly pea to dime size hail with a few quarter size stones.

Hail, Hancock

When
June 3, 8:27 PM CST
Where
Hancock County, 3.49 mi S of Denhart
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
42.920, -93.890

Dime to nickel size hail.

Thunderstorm Wind, Webster

When
June 3, 9:15 PM CST to 9:29 PM CST
Where
Webster County, 2.13 mi NNE of Judd
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.500, -94.040

Frequent gusts to 70 MPH from 2115 to 2229 CDT along with pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374596, 374608, 374609, 374610.